Chemo: Session/Cycle One of Four
I left off the last post having made a decision to go ahead with chemo because it would decrease my risk of a reoccurrence of the breast cancer by a few percentage points. I learned that the chemo formula for my Estrogen Receptor Positive (ER+) type of cancer (with only one lymph node involved) would be two drugs: Taxotere and Cyclophosphamide, known as TC. They are not as toxic as others and should not affect my heart at all.
Since I am only getting four infusions, each three weeks apart, they are not putting in any kind of a port. The day before my first infusion, I packaged up lunch, entertainment, snacks, etc. and had everything ready to go. I must have been more stressed than I realized, however, because my heart decided to go into Atrial Fibrilation again. I waited a couple of hours and then called both the oncologist’s office and my cardiologist. This was mainly to report in that it was happening. As always, it corrected overnight and I was good to go the next day. In preparation for the infusion, I was prescribed Dexamethasone, a steroid that counters some of the effects of the chemo and also suppresses nausea. I take it the day before, the day of, and the day after. Insomnia is a side effect, but that only lasted three nights.
June 28, Session 1:
I was to arrive at 11:00 to check in and have my blood drawn and tested. They want to know that all levels are acceptable. In the infusion room, I got to pick from several recliner-like chairs where I would spend my time that afternoon in full view of my nurse. Unfortunately, it took two tries and two people to get a good IV set, which was used for both the blood draw and the infusion. I have difficult veins. While waiting for the blood work results to come back from the lab we met with Dr. Acheson.
I need to say right here that my friend Melanie was with us the entire time. She has been a god-send as she takes great notes, and I can read them afterward.
The doctor shared more information and answered questions. When my blood work results were back she went over them as well. Turns out my white blood count was high, potassium, magnesium and sodium were low. None of that would hinder treatment, but I may need to make some diet changes. From there we went back to the infusion room. It is a large sunny room with many windows and a snack bar. I was given an anti-nausea medication and had to wait a half hour before the infusion could start. By then I was getting hungry and ate part of my cheese sandwich. Lunch for Paul and Melanie would have to wait. Nurse Liz came over and shared a bunch more information about the side effects I could expect, how to deal with them, etc., etc., etc. I was then hooked up to the first chemical (T). Then I sent Melanie and Paul off to the cafeteria to get their lunch.
I had just set up my iPad to watch the movie “Turner and Hooch” when Matt, the pharmacist, came in to discuss all the medications. Fortunately, Melanie and Paul came back because I was having a hard time taking notes in a readable manner. Matt went over the anti-nausea medications that I picked up at the pharmacy a couple days before: Compazine and Zofran. The staff absolutely does NOT want me to get sick. There are also other over the counter medications we can use to control either diarrhea or constipation. They don’t want either of these to get out of control. All Paul and I had to do when we got home was pull out our travel kit for Imodium and Dulcolax - things we routinely carry on our travels.
By 3:30 the last of the two chemo bags was empty, my IV was taken out, and I was released to go home. I felt fine. At home I had to take the steroid for one more day and it was recommended that I take Compazine for a couple days, just to be sure I didn’t get nauseous.
Symptoms and the 21-day Cycle:
I was told to keep track of all my symptoms over the following 21 days, because the pattern that developed would probably be repeated for all the cycles. Day 1 is the infusion day, which in my case will be on Wednesdays. I have printed out a “Weekly” calendar with times running down in columns. I am color-coding my medications and symptoms so I can see them at-a-glance.
Possible Symptoms to watch for:
1. Low blood: assessed on day of infusion.
2, Fever: none
3. Nausea and vomiting: some unsettled stomach issues and took med. No vomiting.
4. Constipation and diarrhea: all controlled with occasional medication like Imodium or Dulcolax - depending on which one was needed.
5. Changes in appetite and taste: somewhat less appetite, everything still tastes good
6. Changes in mouth: slightly sore mouth, mostly when I get up in morning, handled with salt water wash and/or gargle
7. Changes to hair, skin and nails: no hair loss, no skin issues, fingernails are tender and sensitive to extra warm temperature
8. Fatigue: worst days were 4-6 and 10. Energy level should go up now after day 10 until day 21 and the cycle repeats.
That is how it breaks out for the first 10 days of the 21 day cycle.
If you know me, however, I like to plan ahead. So, I took advantage of checking out the free wig selection at the “Transitions” department, which St. Vincent has, and was able to find one that my hair dresser says is a great fit and color for me. The style is not that different from my own. Today, my cousin brought over her collection of scarves, hats, etc. from when she had breast cancer six years ago. With all of that in hand for a start, I’m hoping to be ready for any social event and about-the-house when/if my hair comes out. Hair loss will probably start sometime before my next cycle, but for sure after the next infusion.
I’ll try to let you know how the final 14 days of this cycle go in the next post. Check back in two weeks.
Living with AFib:
As an aside, you probably noticed that I keep referring to my heart going into AFib. I was asked how I can tell? Usually, the first thing I notice is that my heart is pounding noticeably in my chest. When I sense this, I use test #2 and have my Apple Watch take my pulse, which is an app I have readily available on it. Since my normal resting rate is somewhere in the 60s or low 70s, if it is bouncing around between the 80s and 110 bpm (sometimes as high as 134), I have a pretty good idea I am in AFib. Then there is test #3. This is to use a little EKG recorder a friend told my about. It is made by Kardia and I got it on Amazon for $99. It pairs with an App by the same name that I have on my iPhone. It has two metal plates onto which I place fingers from each hand. They connect over bluetooth and it takes a 30 seconds reading. I then email the results to myself as a PDF and print it out. When I asked my cardiologist, he said that a lot of his patients have them, and he totally approved. I can show a doctor the rhythm printout taken while the event is happening. What I am realizing, however, is that my heart probably goes in and out of AFib more often than I realize, which makes my very happy that I am on Eliquis blood thinner to avoid the clots/stokes that can be generated when your heart functions irregularly. My cardiologists are just trying to get me through all this cancer stuff, then will deal with my other heart issues. I know I’m eventually looking at a pacemaker, but not now. I have two cardiologists watching over me. If you, or any of your friends or relatives have issues with AFib, check this out: Alivecor and have them consult their cardiologist to see if it is right for them. https://www.alivecor.com.
That is it for a couple of weeks. I am remaining positive and looking forward to the next 14 days with more energy. Paul's sister and brother-in-law are due to arrive on July 15 for over a week. We all have a family wedding we are looking forward to attending.
Please feel free to leave a comment. I do get them and read them. ;-) I love hearing from my friends via e-mail, text, or phone.
Next infusions are July 19, August 9, and August 30.
7/11/2017 07:20:43 pm
Thanks for the additional update. Glad it's going better than might be expected. Hugs -
Leave a Reply.